Jump to content

tarceva side effects


hockeyma

Recommended Posts

Has anyone experienced shortness of breath when 1st starting tarceva. My husband has been on on it fo 10 days 150 mg. He has no rash yet. He is experiencing shortness of breath even with his oxygen and more fatigue. He has been having some night sweats again. I am afraid that it could be tumour growth but am hoping that the tarceva would be kicking in....anyone with any ideas please let me know. Thanks again, Heather

Link to post
Share on other sites

Heather,

First and most importantly, notify the Doc of these new symptoms. Night sweats are not always a bad thing (except for the people who have to experience them!). Tony has run the gamut of night sweats before he was diagnosed and during treatment. The nurses at the office called them "tumor fevers". He has had night sweats in conjunction with two different chemos, that I recall, and they worked on his cancer! Could be the tumors are breaking down and causing this effect is what we were told. Might also just be related to the type of chemo. Every body responds differently. Make sure to have plenty of Gatoraide on hand to replenish his electrolytes.

A little hint for practical purposes: Tony doesn't want to sit awake following these sweats while I change the sheets, so a dear friend of ours purchased velour (sp?) type bath sheets/big beach towels to put under him. He then can just hop right back into bed after I put fresh towels under him without disrupting his sleep too badly. He takes sleeping pills, so he is not easy to wake. I usually discover the sweats because he starts huddling under the covers shivering.

Keep us posted as to what the Doc says.

Regards,

Welthy (who thinks her screen name should be Ramblin' Rosie) :shock:

Link to post
Share on other sites

Well, turns out my husbands shortness of breath is mostly associated with a chest infection. So got a nebulizer for the home and the antibiotics and waiting the course of the weekend to see if that clears alot of it up. Oncologists advised that if the breathing does not get any better by Monday that he may be having some reaction to Tarceva and may need to stop for a few days. The biggest concern was perhaps of pulminary embolism as he had a huge nose bleed....yet no other signs other than the shortness of breath to go with it. Cancer is one h of a confusing disease sometimes. Just when you think things are getting a bit better something else wrong happens. Heather

Link to post
Share on other sites

As you've indicated, with the possibility of infection or progression of disease or a blood clot in the lung (pulmonary embolus) or a side effect of tarceva, there are MANY potential causes of shortness of breath on tarceva for lung cancer. However, I always tell my patients to let me know very early about shortness of breath, because a small minority of patients can have a problem called interstitial lung disease (ILD), which is an inflammation of the lungs directly caused by tarceva, or iressa. It's been reported more in Japan, where 1-3% of people can get it, and around 1/3 of cases are fatal. In the US, it seems to occur in something like 1 - 1.5% of recipients of EGFR inhibitors, if that. Our approach when someone has a new infiltrate, or cloudiness on their x-ray or CT scan in the setting of lung cancer treatment on an EGFR inhibitor, is generally to treat everything treatable -- steroids can sometimes help with inflammation, and we generally add antibiotics in hope of treating an infection. But stopping the EGFR inhbitor is also a component. Many cases aren't actually proven to be ILD related to the drug, but in a few cases it's gotten better off the drug and then suddenly got worse when the drug was added again. It's unusual to rare, but this situation does exist, so it's worth following up with the doctor quite closely.

-Dr. West

Link to post
Share on other sites

Archived

This topic is now archived and is closed to further replies.

×
×
  • Create New...